Alert archive / Minnesota / Wind Advisories in 2025

Wind Advisory 3, NWS Sioux Falls, SD

February 1, 20258 counties in Minnesota; 5 counties in South Dakota; 8 counties in Iowa

NWS Sioux Falls, SD issued this wind advisory at Feb 1, 2025, 2:44 AM CST for 8 counties in Minnesota; 5 counties in South Dakota; 8 counties in Iowa. It took effect at Feb 1, 2025, 9:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2025, 2:44 AM CST (08:44 UTC)
In effect from
Feb 1, 2025, 9:00 AM CST
Expired
Feb 1, 2025, 3:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 21 counties

Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS73 KFSD 010844
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
244 AM CST Sat Feb 1 2025

IAZ001>003-012>014-020-021-MNZ071-072-080-081-089-090-097-098-SDZ040-
056-062-067-071-011800-
/O.NEW.KFSD.WI.Y.0003.250201T1500Z-250201T2100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Moody-Minnehaha-Lincoln-Union-
Including the cities of Tyler, Lake Benton, Worthington, Elk
Point, Inwood, Hull, Le Mars, Hartley, Windom, Lakefield,
Sheldon, Tea, George, Alcester, Pipestone, Brookings, Flandreau,
Spencer, Jackson, Hendricks, Harrisburg, Sanborn, Milford, Sioux
Center, Cherokee, Sibley, Fulda, Sioux Falls, Larchwood, Slayton,
Jefferson, Marshall, Arnolds Park, Rock Valley, Orange City,
Spirit Lake, Beresford, Rock Rapids, North Sioux City, Luverne,
Canton, Mountain Lake, Ivanhoe, Lennox, and Hawarden
244 AM CST Sat Feb 1 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CST THIS 
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Portions of northwest Iowa, southwest Minnesota, and east 
  central and southeast South Dakota.

* WHEN...From 9 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Weisser
2 follow-up statements
279 
WWUS73 KFSD 011637
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1037 AM CST Sat Feb 1 2025

IAZ001>003-012>014-020-021-MNZ071-072-080-081-089-090-097-098-SDZ040-
056-062-067-071-012100-
/O.CON.KFSD.WI.Y.0003.000000T0000Z-250201T2100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Moody-Minnehaha-Lincoln-Union-
Including the cities of Spirit Lake, Hawarden, Spencer,
Flandreau, Rock Valley, Mountain Lake, Alcester, Jefferson,
Harrisburg, Tyler, Marshall, Fulda, Milford, Hull, Canton,
Beresford, Hendricks, Windom, Tea, Cherokee, Le Mars, Inwood,
Jackson, Rock Rapids, Sibley, Sioux Center, Worthington, Sheldon,
Elk Point, Sanborn, Larchwood, Lakefield, Lake Benton, Lennox,
Pipestone, George, Ivanhoe, North Sioux City, Slayton, Luverne,
Arnolds Park, Brookings, Sioux Falls, Hartley, and Orange City
1037 AM CST Sat Feb 1 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest Iowa, southwest Minnesota, and east 
  central and southeast South Dakota.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dux
869 
WWUS73 KFSD 012036
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
236 PM CST Sat Feb 1 2025

IAZ001>003-012>014-020-021-MNZ071-072-080-081-089-090-097-098-SDZ040-
056-062-067-071-012145-
/O.EXP.KFSD.WI.Y.0003.000000T0000Z-250201T2100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Moody-Minnehaha-Lincoln-Union-
Including the cities of Spirit Lake, Hawarden, Spencer,
Flandreau, Rock Valley, Mountain Lake, Alcester, Jefferson,
Harrisburg, Tyler, Marshall, Fulda, Milford, Hull, Canton,
Beresford, Hendricks, Windom, Tea, Cherokee, Le Mars, Inwood,
Jackson, Rock Rapids, Sibley, Sioux Center, Worthington, Sheldon,
Elk Point, Sanborn, Larchwood, Lakefield, Lake Benton, Lennox,
Pipestone, George, Ivanhoe, North Sioux City, Slayton, Luverne,
Arnolds Park, Brookings, Sioux Falls, Hartley, and Orange City
236 PM CST Sat Feb 1 2025

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Winds will continue to weaken through the afternoon hours.  Isolated 
gusts to 35 or 40 mph may still be possible through 4pm.

$$

Dux

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 31, 10:52 PM CST, 3 hours 52 minutes earlier. Its key messages:

  • Well above normal temperatures continue through Saturday. While not approaching records, temperatures will average 15 to 20 degrees above normal in some locations.
  • Gusty winds likely east of the James River valley Saturday. Gusts approaching advisory levels (45 mph) may be possible for a few hours. Strong winds could lead to very high fire danger at times.
  • Very light precipitation also possible Saturday, through no accumulation is likely.
  • Slightly greater risks for light accumulating snow Sunday evening into Monday morning. Though highest probabilities for >1" remain focused along or north of Highway 14.
  • More typical early February temperatures with occasional nuisance precipitation chances through next week.
Area forecast discussion, Jan 31, 10:52 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1052 PM CST Fri Jan 31 2025

.KEY MESSAGES...

- Well above normal temperatures continue through Saturday.
  While not approaching records, temperatures will average 15 to
  20 degrees above normal in some locations.

- Gusty winds likely east of the James River valley Saturday.
  Gusts approaching advisory levels (45 mph) may be possible for
  a few hours. Strong winds could lead to very high fire danger
  at times.

- Very light precipitation also possible Saturday, through no
  accumulation is likely.

- Slightly greater risks for light accumulating snow Sunday
  evening into Monday morning. Though highest probabilities for
  >1" remain focused along or north of Highway 14.

- More typical early February temperatures with occasional
  nuisance precipitation chances through next week.

&&

.DISCUSSION...
Issued at 152 PM CST Fri Jan 31 2025

THIS AFTERNOON:  Despite a breezy north to northeast wind,
temperatures are again rising into the 40s and even 50s in a
few locations. Some stratus also lingers along the higher
elevations of the Coteau this afternoon. Temperature rises may
slow slightly as we approach mid-afternoon as low-lvl cold
advection increases.

TONIGHT: A period of light and variable winds will eventually turn
easterly in response to lee-side troughing in the Western Plains.
The increasing SPG should lead to a stabilization or even start of
rising temperatures after midnight as upper and then mid-lvl clouds
spread eastward through the Dakotas.

SATURDAY:  Another warm and windy day is expected on Saturday, with
very high fire danger in places. By daybreak and then mid-morning,
mixing is expected to increase sharply, allowing some potential to
tap into the 40 to 50 knots of southerly low-lvl flow.  While there
could be slightly better alignment of winds at the surface and
height of the mixed layer, anticipating a brief window of near
advisory level gusts in areas east of the James River, but
especially east of I-29 from late morning into early afternoon.
Strongest winds may form along the ridge where 50 mph winds
could be possible. Will hold off on any advisory during this
shift, but one may be needed. Meanwhile, passing mid- lvl
vorticity may be strong enough to lead to gradual top- down
saturation, and increasing potential for flurries/sprinkles to
even very light precip moving from west to east at mid-day.
There may not be much in the way of measurable precipitation,
but enough risk to warrant a low chance mention. Regarding
temperatures, a tricky forecast continues. There appears to be
a continued cold bias in several models today, so have leaned
toward deeper mixing solutions such as the RAP/HRRR. By mid-
afternoon a nice corridor of low to mid 50 temperatures may
develop along and immediately behind a weak trough settling
through the CWA. Thus most temperatures are currently forecast
AOA the 90th percentile.

SUNDAY: We'll start Sunday with another warm start to the day, as
mid-lvl clouds continue to linger.  Cooler temperatures will filter
southeast through the day as a cold front arrives by mid-morning
Sunday. Highs are likely to take place prior to noon in most
locations.

SUNDAY NIGHT-MONDAY:  Zonal mid-lvl flow persists through the area
Sunday night into Monday. Forecast trends continue to support an
increasing risk for light snow by mid-evening Sunday as mid-lvl
frontogenesis develops over Nebraska and western South Dakota and
begins to lift northward.  However, there still remains quite a bit
of uncertainty on where the final location of this frontal band will
become established.  NAM/GFS remain the most southern solutions with
highest probabilities of >0.10" near or even slightly south of
Highway 14.  The GEFS ensemble has shown northward trends the past
24 hours.  Meanwhile the ECMWF/CMC have probabilities of >0.10"
focused north of Highway 14. The official forecast splits the
difference, suggesting a dusting of snow near I-90, with upwards of
1-3" of snow along and north of Highway 14. Snow is expected to
taper off by mid-morning Monday as an associated mid-lvl vort max
and weakly developed 850mb low moves into western Minnesota.
Temperatures fall into the teens and 20s by late Monday.

TUESDAY-FRIDAY:  A slightly more active pattern is likely for the
rest of the work week as mid-lvl flow remains progressive. Several
periods of weak warm advection followed by mid-lvl trough passages
are expected, with one such chance focused around Wednesday and
Thursday and a second near Friday and Saturday.  All-in-all, the
progressive nature of the waves will keep both northward moisture
transport weak and thus keep overall precipitation amounts low.
Temperatures are expected to be near to perhaps even slightly
below normal into next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1044 PM CST Fri Jan 31 2025

Continued focus on the increasing and shifting winds through the
period. Winds continue to increase overnight, southeast by
daybreak Saturday. Expect gusts around 20-30 knots by sunrise.
Strong southerly LLJ tracking east across the area after
midnight could lead to periods of LLWS if winds/gusts do not
increase as quickly as anticipated. By late Saturday morning,
gusts around 35 knots expected along and east of I-29, highest
near the Buffalo Ridge. Winds become south to southwesterly by
tomorrow evening, tapering off after sunset.

High clouds continue to stream in overnight, with mid clouds
(bases at or below 10kft) increasing Saturday. Expect VFR
conditions to prevail. Isolated to scattered rain/snow showers
are possible Saturday morning through the afternoon, with some
guidance hinting that brief lower level VFR to MVFR ceilings may
be possible with this activity. However, guidance continues to
show a stout dry layer, so continuing to omit for now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...SG
Hazardous weather outlook, Jan 31, 2:18 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
218 PM CST Fri Jan 31 2025

SDZ038-039-050-052>054-057>060-063>065-068-012030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
218 PM CST Fri Jan 31 2025

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow will be possible Sunday night into Monday morning.
Light snow accumulations are possible from Interstate 90
northward, with the greatest potential for 1 to 3 inches of snow
along and north of Highway 14.

Additional chances for light snow will be possible Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-012030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
218 PM CST Fri Jan 31 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds gusts up to 45 mph may be possible from mid-morning
Saturday through early afternoon. These strong winds may lead to a
period of elevated fire danger through Saturday afternoon.

Light snow will be possible Sunday night into Monday morning.
Light snow accumulations are possible from Interstate 90
northward, with the greatest potential for 1 to 3 inches of snow
along and north of Highway 14.

Additional chances for light snow will be possible Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Minnesota, 2025Wind Advisories in Iowa, 2025Wind Advisories in South Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.